It has been difficult to find rational treatments for Tardive Dyskinesia because of our limited understanding of its aetiology, which does not go beyond its relationship with medicines that block dopamine in the central nervous system. An overview of the fundamental theories of aetiology is provided, as well as a discussion of general management and specific treatment alternatives.
Because there are no effective treatments for a condition that has already developed, the essential management aspects are primary prevention and early identification. Despite the fact that valbenazine and deutetrabenazine have not yet been approved for sale in Europe, recent interest in tardive dyskinesia in North American literature suggests that these two medications will be widely promoted in the future. Despite the undeniable advantages, the research implies that these are only minor steps ahead in treatment rather than enormous leaps.
We conducted a comprehensive review of studies on Tardive Dyskinesia treatment. The American Academy of Neurology Risk of Bias Classification system was used to evaluate the quality of the studies. The Scottish Intercollegiate Guidelines Network framework was used to classify and grade the overall degree of evidence.
Clinical practitioners should follow best practices for prescribing antipsychotic medications to avoid tardive dyskinesia, including limiting prescriptions to particular indications, utilizing the lowest effective dose, and limiting treatment time to the minimum. If clinically viable, the cessation of antipsychotic medication is the first-line treatment for tardive dyskinesia. For many people with major mental illness, discontinuing antipsychotics is impossible because of disease relapse.
The symptoms of tardive dyskinesia may be alleviated by switching from a first-generation antipsychotic to a second-generation antipsychotic with a lower D2 affinity, such as clozapine or quetiapine. Tests with the novel VMAT inhibitors deutetrabenazine and valbenazine provide the strongest evidence for an effective co-intervention in the treatment of tardive dyskinesia. Canada has not given its approval for the use of these drugs.
Diagnosing TD can be a challenge. Antipsychotic medication may not cause symptoms for months or years. Alternatively, you may only become aware of the tremors after stopping the medication. Because of the timing, it may be challenging to determine if the medication is to blame for your symptoms.
Check with your doctor at least every year if you're taking medication for mental health issues to ensure you don't have TD. The Abnormal Involuntary Movement Scale can rate any abnormal movements during the physical examination.
You can also test to see if you have another disorder that causes abnormal movements, such as Parkinson's disease, Cerebral palsy, Huntington’s disease, Tourette’s syndrome or stroke.
Preventing TD is the goal. Ask your doctor about the potential adverse effects of any new medication prescribed to you to treat a mental health condition. The advantages of the medication should outweigh the disadvantages.
Preventing TD is the goal. Be sure to inquire about the drug's adverse effects when your doctor prescribes it. The advantages of the medication should outweigh the disadvantages.
Do not discontinue taking the medication on your own if you are experiencing problems with your mobility while using it. Your doctor may cut the dose or discontinue the medication causing the tremors. You may need to switch to a newer antipsychotic medication to avoid TD.
Tardive dyskinesia can be treated with two FDA-approved medications: Austedo (Deutetrabenazine) and Ingrezza.
Both of these drugs influence the dopamine flow in the brain regions that control certain types of movement. Both have the potential to make you sleepy. In people with Huntington's illness, Austedo has been linked to depression.
Natural therapies have not been proven to treat it however some may aid with movements, for example:
- The Ginkgo biloba
- Vitamins B6 and vitamin E, and melatonin
Before attempting to treat your symptoms on your own, make an appointment with your doctor.